posted by meowser
I wish I was a voice-file-editing wizard, because in order to get the full impact of the title and what it means to me, it needs to be read in one of those Yosemite Sam type of growls: “Ahhhhhh HAAAATES metfohmin.” Because I really do hate metformin (brand name: Glucophage) the way Yosemite Sam hated Bugs Bunny, and with a lot more justification. Metformin is not cute. It is not witty. It does not have soft pettable-if-only-it-were-real fur. It does not kiss its enemies full on the lips and then spin its ears to fly away. It’s just a big old nightmare, that’s all.
For those of you who are met-n00bs, lucky you, a bit of background on what this drug is. It’s supposed to be an insulin sensitizer, so it’s typically given to people with type 2 diabetes who are not yet insulin dependent, so they can make the best possible use of what little insulin their pancreases are able to come up with at this stage of the disease. But in recent years (I was first prescribed it in 1997), it’s also been commonly dispensed to women with polycystic ovarian syndrome, which I have, because one of the markers for PCOS is elevated fasting insulin. That means my pancreas is working way too hard, and for the time being, the net result is that my blood sugars, even after eating, tend to run a little on the low side. But if the pancreas continues to overwork itself, it could eventually burn itself out and bang, diabetes. That’s the theory, anyway, and hence metformin is supposed to slow down the overproduction of insulin so I’ll have more of it later on when I need it.
But I’ve never been able to stay on it. (Okay, here comes the grody part; that’s what you love me for, right?) Because here’s what else it does to me, besides sensitize my cells to insulin: It turns my digestive tract into a long, snakey blender set permanently on puree. I’m sure if you asked most people whether they’d rather have explosive diarrhea or be fat, they’d pick the diarrhea, but not me. Explosive diarrhea is my idea of an unacceptable side effect. I mean, really, think about it. You can’t go ANYWHERE without knowing exactly where the nearest toilet is, and when you get there it had better be unoccupied. Last I looked it was still legal to be fat in a supermarket (at least for the time being); I’m pretty sure it’s totally illegal to take a dump in the middle of a produce aisle. Yeah, I could wear an adult diaper, and I’m well aware that there’s no way around that for a lot of people, but you still have to change the damn diaper as soon as you know you’ve, er, used it. Which still amounts to finding and gaining access to the blasted toilet ASAP before people start complaining about the smell. Call me shallow, but I’d rather put off the adult-diaper stage of my life for as long as I can swing it.
So for years, the cycle has been that I’d stay on the met for as long as I could stand it, then discontinue and tell my doctor I can’t tolerate it. Then the doctor says, “Well, you really should take it,” so I’d start taking it again, and become Ms. Poopy Shorts again, and the doctor would give me shit (snerk) about discontinuing again, and the typical thing they tell you to do is take some Imodium or something to stop the flying poop. Well, I have a couple of problems with that. One, I firmly believe that if something is racing to exit your body, there’s probably a good reason for it, and messing with that every day could cause all kinds of problems later. For another, I really dislike the “take more drugs to counteract the side effects of the drugs you’re taking” syndrome. I already do that with psych meds, and it blows mountain-lion-sized hairball chunks. Because, where does it end? That’s why, whenever I create a medical report for someone older than about 60, they’re always on about 20 different drugs and getting more added every time they show up at the doctor’s. Iatrogenic illness, what a party.
And lately, especially after my month-long bout with antibiotics, which can do a number on your gut all by themselves, it’s gotten much, much worse. Let’s just say that at one point there was a race to a public bathroom and…I lost. Fortunately, this happened at the shrink’s office, and she had a pretty good sense of humor about the whole thing. Her belief is that I have all this wacky shit (snerk snerk) going on in my digestive tract (and my endocrine system) because I’ve spent my life under a ridiculous amount of stress due to untreated/unrecognized Asperger’s, and that “you’ll get your body back” when I finally decompress from it all (when, I ask?).
But you know, I’ve checked around the t00bz, and I ain’t the only one set on perma-puree by this not-so-little white pill, believe you me. It seems like more people than not actually do have digestive iss-yews with metformin, but since the result of all that time spent making personal deposits in Bank of the Sewer is often weight loss…oh yay, bring it on! ANYTHING to weigh a few pounds less! I don’t get neurotypical people sometimes, would they really rather crap their pants than buy them a size bigger? Evidently they would. Therefore, none of the pharmaceutical companies, to my knowledge, are offering any real alternative to the Big Met. I asked my gyno about that, since she has PCOS herself and I thought she might have some answers, but no, even she doesn’t know of any other than “take Imodium, and if that doesn’t work, then forget about it.”
So about a month ago, I decided to forget about it. That’s how I know for sure that the metformin was the guilty party; I discontinued for a week, the flying poop went away, and went back on it and the flying poop came back. Hard to get any more certain than that. After that I stayed off it for good, and decided I would substitute cinnamon extract, apple cider vinegar (dissolve in water or club soda, wait five minutes for the smell to dissipate, and add a splash of juice for flavoring), and alpha-lipoic acid, and just keep checking my fasting insulin to make sure it wasn’t creeping up on me.
And then a funny thing happened: I started getting way more productive at work. I get paid by the line, and my line counts the last couple of weeks have increased by over 50%. And they have incentive bonuses that kick in over a certain number of lines, so that means a substantial increase in pay. Now granted, I wasn’t earning squat before and this won’t make me affluent by any means, but dayyyum, I’ll take it. Am I certain that booting metformin out of my life is what did the trick? I don’t know, but I’d have to say it didn’t hurt.
And I don’t know about you, but I like things that don’t hurt.